Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 162, NWS Mobile, AL

June 24, 1999Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 1999, 5:04 PM CDT for Wilcox County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1999, 5:04 PM CDT (22:04 UTC)
Expired
Jun 24, 1999, 5:45 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS1 KMOB 242205 RRA
SVRMOB
ALC131-242245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
504 PM CDT THU JUN 24 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 545 PM CDT

* AT 502 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 23 MILES NORTHWEST OF CAMDEN OR 8 MILES WEST OF
  GASTONBURG... MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  GASTONBURG BY 520 PM CDT
  ALBERTA BY 525 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT THU JUN 24 1999

CURRENT SATELLITE LOOP SHOWS AN MCS OVER NORTHWEST AR MOVING TO THE
SOUTHEAST WITH A BAND OF CONVECTION OVER NORTHEAST MS AND NORTHERN
AL MOVING SOUTHWARD AS THE STRONG VORTICITY CENTER OVER WESTERN KY
MOVES EASTWARD TO EASTERN TN TONIGHT.  EXPECT THAT BOTH OF THESE
CONVECTIVE SYSTEMS WILL AFFECT THE FORECAST AREA LATE THIS EVENING
AND WILL THEREFORE INCREASE POPS TONIGHT.  CURRENT CONVECTION ON THE
KMOB RADAR LOOP IS PRODUCING PLENTY OF OUTFLOW BOUNDARIES WHICH WILL
AID THE DEVELOPMENT OF CONVECTION TONIGHT.  FOR FRIDAY AND FRIDAY
NIGHT...THE TN VORTICITY MAXIMA CONTINUES SLOWLY EASTWARD WHILE THE
GULF OF MEXICO H5 RIDGE BUILDS OVER THE FORECAST AREA AND ANOTHER
MID LEVEL SHORTWAVE SYSTEM OVER THE SOUTHERN PLAINS SLOWLY
APPROACHES.  LEFT OVER OUTFLOW BOUNDARIES WILL AID IN THE
DEVELOPMENT OF SCATTERED CONVECTION FOR FRIDAY AND FRIDAY EVENING...MAINLY
OVER THE SOUTHERN PORTION OF THE FORECAST AREA WHERE THE BEST
INSTABILITY EXISTS.  AS THE NEXT MID LEVEL SHORTWAVE SYSTEM
APPROACHES...MILD DEEP LAYER LIFT WILL AID IN THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHRA/TSRA AGAIN ON SATURDAY.

OVER THE COASTAL WATERS...LIGHT SOUTHWEST WINDS WILL INCREASE TO
10-15 KNOTS ON FRIDAY AFTERNOON...THEN DROP SLIGHTLY TO 10 KNOTS
FRIDAY NIGHT.  SEAS STAY NEAR 2 FEET WITH GENERALLY WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS.

MOB 74/87/73/87 6446  PNS 74/87/75/87 6446
DTS 75/87/76/86 6446  GZH 70/88/71/88 7446 13

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:46 AM CDTFlash Flood WarningMOBClarke3 hr
Jun 24, 5:41 PM CDTSevere Thunderstorm WarningMOBButler49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.